South Dakota, 2018

Damaging Wind in South Dakota, September 17, 2018

September 17, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over Oglala Lakota County, producing strong wind gusts near Kyle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over Oglala Lakota County, producing strong wind gusts near Kyle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 17, 10:05 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 17, 10:05 PM MST, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 PM MDT Mon Sep 17 2018

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Sep 17 2018

Latest upper analysis shows southwesterly flow aloft over the
forecast area with a number of weak disturbances in the flow
approaching from the southwest. At the surface, low pressure is
deepening in southeastern Wyoming and along the Colorado front
range. A surface boundary currently extends northeastward from SE
WY into SE SD. As the low pressure system deepens tonight,
upslope easterly flow will increase the boundary layer moisture in
western South Dakota.

Tonight and on Tuesday, a couple of weak shortwaves will cross the
forecast area. As the Nebraska boundary moves northward, lift
over the boundary in addition to weak theta-e advection supports
a chance of showers and a few thunderstorms Temperatures on
Tuesday will be slightly cooler given higher cloud cover,
especially if low level upslope flow creates low cloud deck over
much of the forecast area.

On Wednesday/Thursday, upper trough will move eastward into the
northern plains. Best synoptic scale lift continues to be later
Wednesday into Thursday. Likely pops warranted over portions of
the forecast area with gray skies/damp conditions bringing that
fall- like feeling to the region.

Friday into next weekend, zonal flow expected with a fews showers
possible along with seasonable temperatures.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1104 PM MDT Mon Sep 17 2018

A few showers and thunderstorms will move across the area tonight
and Tuesday. Area of MVFR/IFR ceilings will develop overnight
across western South Dakota, with the low clouds wrapping around
the west side of the Black Hills into northeast Wyoming. Local
LIFR conditions possible late tonight/early Tuesday for the
eastern half of the Black Hills. Ceilings will gradually improve
Tuesday morning, with some MVFR ceilings lingering into Tuesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...7
Hazardous weather outlook, Sep 17, 4:27 AM MST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
527 AM MDT Mon Sep 17 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181130-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
527 AM MDT Mon Sep 17 2018 /627 AM CDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible Tuesday through Wednesday
night, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 17, 8:04 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
904 PM MDT MON SEP 17 2018

SDZ027-029-074-180345-
Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD-
904 PM MDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER AND NORTH
CENTRAL FALL RIVER COUNTIES UNTIL 945 PM MDT...

At 904 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cottonwood Springs Dam, or 9 miles northeast of
Edgemont, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Buffalo Gap, Argyle, Wind Cave National Park, Cottonwood
Springs Dam, Cold Brook Reservoir and southern Custer State Park.

LAT...LON 4327 10370 4341 10385 4367 10346 4350 10320
TIME...MOT...LOC 0304Z 231DEG 30KT 4339 10370

Carstens
Special weather statement, Sep 17, 9:19 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
1019 PM MDT MON SEP 17 2018

SDZ041-042-180445-
Fall River SD-Oglala Lakota SD-
1019 PM MDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OGLALA LAKOTA AND
EAST CENTRAL FALL RIVER COUNTIES UNTIL 1045 PM MDT...

At 1018 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hay Canyon Butte, or 27 miles southeast of Hot Springs,
moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oglala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4316 10301 4336 10308 4350 10281 4319 10261
TIME...MOT...LOC 0418Z 248DEG 19KT 4328 10298

Carstens

The radar

The Rapid City radar (KUDX), 97 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
September 17, 10:20 PM MST
Where
Oglala Lakota County, 3 mi E of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -102.120

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775969.